Long-term proton pump inhibitor (PPI) use does not increase the risk of hip fracture among patients with Alzheimer’s disease, according to researchers.
They found the risk of hip fracture was slightly increased for PPI use of less than one year, but not for long-term or cumulative use during a follow-up period of 10 years.
“Long-term use of PPI can be considered among persons with Alzheimer’s disease”
In addition, there were no significant differences between PPI drug substances and the associated risk of hip fracture.
The study authors noted that hip fractures were a major health concern among older people with Alzheimer’s disease, who often used many concomitant drugs for several conditions.
They highlighted that PPIs were effective drugs for dyspepsia, gastroesophageal reflux disease and peptic ulcer and were “commonly and increasingly” used among older people.
Due to their gastro-protective properties, the drugs were also co-prescribed with nonsteroidal anti-inflammatory drugs and corticosteroids, added the researchers.
Based on previous research, they said the evidence for an association between PPI use and risk of hip fracture had been “contradictory”, with some studies suggesting it may increase the likelihood.
However, according to their new study the risk of hip fracture was not found to be significantly increased, even in long-term use.
The research was based on data about all patients diagnosed with Alzheimer’s disease and living in the community in Finland during 2005-11.
“The risk of hip fracture was modestly increased during current short-term PPI use”
The study population included 4,818 people with Alzheimer’s disease and an incident hip fracture, and 19,235 without hip fracture. The mean age of the study population was 84 years.
For each person with Alzheimer’s who experienced their first hip fracture, up to four controls without hip fracture were matched by age, sex and time since diagnosis with the condition.
“There was no risk increase for long-term or cumulative PPI use,” said the study authors, led by Sanna Torvinen-Kiiskinen from the University of Eastern Finland.
“Thus, our findings do not support previous assumptions that long-term PPI use would be associated with an increased risk of hip fractures,” they said.
But they added: “The risk of hip fracture was modestly increased during current short-term PPI use, which may be partly explained by other diseases and medications.
“At least in terms of hip fracture, long-term use of PPI can be considered among persons with Alzheimer’s disease if the treatment is necessary,” they said in the journal Alimentary Pharmacology and Therapeutics.